I first of all thank you for taking your time out to answer this question. I’m sure you’re quite busy…I’ve seen more balding heads on the streets than ever.
I’ve been losing my hair since I was 17. I just turned 21.
I went through all the usual stages. Denial, loss of confidence, etc. I still have as much left as many men RECIEVE in their procedures, but it will only get worse. I had a solution in Spring 2006, while I still had enough that no one knew – Propecia. My (completely bald) doctor recommended it for me.
But I was an idiot.
In December 2006, I stopped taking it. I felt it hadn’t made any difference. No further thickening, no regrowth. Everything seemed fine until summer 2007, when it started becoming frighteningly apparent that it HAD kept some hairs in (I washed many long, luxurious strands of Marc Bolan-style hair down the shower drain). I didn’t know why this was happening all of the sudden – I did not know that stopping Propecia not only stopped the positive effects of Finaesteride on DHT, but also allowed the MPB held back to return with a vengeance.
Within six months, my hair loss had become worse and more apparent than it had since it began. It happened quite quickly.
I went to the barber’s in October 2007 and cut my long hair off. I could tell where the hair loss was hitting hard; the hair cut from the sides and back was thick and Roman, while the hair cut from the top and front was lighter and frizzy. Not enough hair was growing to create curls or waves, so it looked like it was damaged.
Immediately I began a plan of action. This time, I wasn’t going to hit MPB with just one drug. I was going to have an armory full.
In November, I began a treatment which gathered supplements, drugs, and shampoos over the course of those following months. It has come to finally include the following daily routine:
Rogaine Foam (2X applications)
Saw Palmetto (supplement, 400 mg each; 2X)
Nioxin 3-part System (no.2; in the shower)
Neutrogena T-Gel (1X; shower)
Nizoral (1x; shower)
The anti-MPB effects of Propecia and Rogaine are known to you. Saw Palmetto is reputed to have anti-androgen effects, as is coal tar (1% found in the T-Gel) and ketoconazole (1% in the Nizoral). Nioxin is proven only to thicken the APPEARANCE of the hair, but claims to clean away “environmental residues like DHT” on the box. Reviews and hearsay seem to back this up, so I’ve been trying it.
Why go through all the bother, you ask? Simple.
I am a musician. A player, a writer, a performer. Not just a musician, either. A damn good one, with artistic vision and a damn good shot at making it.
But this is the one thing holding me back.
1: Toupee/Wig – Will not. Don’t want to be playing a windy outdoor show or find myself in the throes of lust with someone I fancy when the proverbial “rug” falls off.
2: Shave – The aesthetics of being a performer on stage in the rock/pop medium require a youthful, attractive appearance. This I know firsthand; people who knew me when I had a large rockabilly pompadour or a healthy tangle of curls suddenly looked at me with sad shock when my receding hairline and thinning temples were revealed. I have an odd-shaped head, and that doesn’t help either. So nix the Telly Savalas look for me.
3: Hair Transplant – This is the most promising option. I have read all sorts of “breaking news” regarding WNT proteins and new solutions for this age-old bastard curse, and they may eventually pan out. But not in the next five years, and certainly not soon enough to take advantage of my youth and hit the big time. But I do not have tens of thousands of dollars to spare (especially in the midst of the economic recession), and I know that (sparing a new cure) my situation is only going to get worse.
I have read on many forums that Propecia (or finaesteride at all) loses it’s effectiveness on most men after 5 years of use. This rumor is widespread and greatly troubling; if true, the backbone of my (and many other men’s) MPB treatments will be null and void in 5 years or less, leaving us to lose all the remaining hair in a fast, depressing way (as I did much of my hair last summer).
I am at ends. While one’s self-worth should not be based on looks alone, appearance is crucial to the formation of identity. And when that tool, that weapon of good looks is taken away from a hopeful star, what is there to do?
Again, your time is most sincerely appreciated and I truly thank you for reading this.
You are incorrect with regard to Propecia (finasteride). It continues to work for years and does not simply stop at the end of the 5th year. What usually happens is that hair loss continues to progress and eventually (around the 5th year), you may go back to your baseline hair loss pattern — but if you stop the Propecia altogether, you will be far worse.
You need to get a good doctor to build a Master Plan for you. It is said that the person who treats himself may have a fool for a doctor. You’re throwing everything at your hair loss, and while it may not be a bad thing (unless you count the expense of money and time involved), it might be excessive and unnecessary. Please, discuss this with a doctor — the physician that prescribed your Propecia is probably a good place to start. Thinning hair can be devastating to one’s self esteem, and many people will do whatever it takes to not let that happen.
I wish you good luck and thank you for sharing your story with us.